What Can I Do for Tetracycline Stains? Chula Vista Dental

Home / Blog / What Can I Do for Tetracycline Stains? Chula Vista Dental

What Can I Do for Tetracycline Stains? Chula Vista Dental

Tetracycline stained teeth are caused by taking the antibiotic, tetracycline or a tetracycline-derivative, during teeth-forming years, or by a mother taking tetracycline while she is pregnant (which affects the baby’s undeveloped teeth). Tetracycline is now known to cause major discoloration of teeth, cartilage and bones. Discoloration is often gray but can range from yellow to brown as well. What can you do for tetracycline-stained teeth? Dr Pham, a Chula Vista dentist and owner of the Center for Beautiful Smiles explains.

Because tetracycline stains affect the inner as well as the outer tooth, removing the stains completely is impossible. Traditional teeth whitening methods may help somewhat but by no means will it whiten the teeth entirely. If there are other stains on the outside of the teeth, such as coffee, tobacco, or red wine, whitening may help to remove the outer stains.

The only treatment that can completely change the discoloration caused by tetracycline is veneers or Lumineers. Veneers are porcelain shells that are applied to the outer surface of teeth, covering the stained surfaces. The technique can also repair chipped or misshapen teeth at the same time. It usually takes only two visits to complete. Lumineers are similar to veneers in that they place a shell (of patented Cerinate) on the tooth. This technique is also durable, and can repair stained, chipped, and misshapen teeth. The advantage that Lumineers have over veneers is that they require less intensive preparation of the tooth before application.

If you have tetracycline stained teeth and want to talk to Dr. Pham about a treatment plan to whiten and brighten your smile, give us a call at 619 421 2155 or click here to schedule an appointment.

Start typing and press Enter to search

dental-bonding-chula-vistainlays-chula-vista